Alert archive / Kansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 107, NWS Topeka, KS

July 7, 20144 counties in Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jul 7, 2014, 10:15 PM CDT for 4 counties in Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 7, 2014, 10:15 PM CDT (03:15 UTC)
Expired
Jul 7, 2014, 10:45 PM CDT
In force
30 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Jackson County, KS, Pottawatomie County, KS, Riley County, KS, Shawnee County, KS

The radar

The Topeka radar (KTWX), 33 km from the middle of the area, began a volume at 03:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 7, 5:39 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 3.3 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2014-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3800 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2014-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3800 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
1622 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
1.2
Supercell composite
17.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 6:37 PM CDT, 3 hours 38 minutes earlier.

Area forecast discussion, Jul 7, 6:37 PM CDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
637 PM CDT Mon Jul 7 2014

...Update to aviation forecast discussion...

.SHORT TERM...(This Evening through Tuesday)
Issued at 259 PM CDT MON JUL 7 2014

Currently monitoring visible satellite this afternoon where multiple
boundaries are positioned across the region. A weak boundary was
tracking southeast through the CWA while a stronger area of outflow
winds was pushing southward into southern NE and far northern KS. A
weak warm front resided near the KS/NE border while the stronger
cold front was located over southern SD. Remnant cloud cover from
this morning's showers were finally exiting east central KS,
allowing temps to quickly rise into the 90s, as heat indices
approach the low 100s. Dewpoints continue to mix down into the low
and middle 60s. On the water vapor in the mid levels, two vorticity
maxima were noted over northern NE and a stronger wave dropping southeast
from North Dakota.

Late this afternoon, surface CAPE near 3000 J/KG while effective
shear increases between 30 and 50 kts is supportive of strong to severe
convection. Main limiting factor for surface based convection is the
capping inversion holding across much of the area as seen on the 19Z
KTOP RAOB. Latest 4-KM WRF, HRRR, and RUC keep convection at bay
until after 00Z but could not entirely rule out a few updrafts
developing along the leading outflow boundary or warm front in
vicinity of KS/NE border. If a storm develops, it will be capable of
large hail and damaging winds.

Highest chances for severe convection reside after 00Z as scattered
storms along the reinforcing cold front and upper trough shift south
and east across Nebraska, northeast Kansas, and northern Missouri. the
progressive nature of the system, in addition to stout forward
propagating Corfidi vectors approaching 55 to 60 kts signal damaging
winds to be the primary hazards with this evening's storms. Large
hail is also possible. Locally heavy rainfall will depend on the
speed of the line and any training convection that occurs towards
central KS along the boundary. Tornado potential is low in far
northern KS where the frontal boundary and weak low level shear
maximizes near 15 kts. Likely precip chances were focused over
northern, northeast, and east central areas based on the position of
the upper trough axis as the main line of storms quickly shifts
southeast overnight.

Guidance is on track to clear precip through by Tuesday mid morning
as skies become mostly sunny during the afternoon. A cooler and stable
airmass in the system's wake will only bring temps to the 80s for
highs. Northerly winds increase between 10 and 15 mph sustained.

.LONG TERM...(Tuesday Night through Monday)
Issued at 259 PM CDT MON JUL 7 2014

Wed/Thurs...Should have a cool night Tuesday night as skies clear
and cooler airmass with lower dewpoints slides southward into the
forecast area. Strong sunshine and deeper mixing on Wednesday
should return high temperatures back into the middle 80s east to
upper 80s west. Still some consensus that front retreats back
northeast overnight Wednesday night into Thursday and brings a
chance for storms as it does so, although coverage may be shut
down quickly as warm temps and cap return aloft by the late
afternoon Thursday. Eastern counties may be able to stay a few
degrees cooler depending on how fast clouds and precip chances
diminish.

As upper flow becomes slightly northwest into Thursday night,
passing wave still progged to generate an MCS mainly north of our
area then sliding east. Kept slight chances as some models slide
this boundary into our forecast area. Some discrepancies in the
extended as EC lays this boundary over the area through the
weekend while GFS is farther north and a warmer drier solution.
The GFS ensembles favor the warmer pattern and have left the
extended as such.

&&

.AVIATION...(For the 00Z TAFs through 00Z Tuesday Evening)
Issued at 637 PM CDT MON JUL 7 2014

VFR conditions are expected outside of convective activity. Line
of TSRA expected to move through the terminals in the 04Z-07Z time
period. Wind gusts to 45kts or higher are possible and have
included in a tempo group for now. VSBYS in TSRA to become mvfr to
briefly ifr with stronger storms. Expect vsbys to improve after
09Z and convective activity to be moving south of the terminals by
10Z. Winds will shift to the north and northeast behind the front.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Bowen
LONG TERM...67
AVIATION...53
Hazardous weather outlook, Jul 7, 3:32 PM CDT, 6 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
332 PM CDT MON JUL 7 2014

KSZ008>012-020>024-026-034>040-054>056-058-059-082045-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
332 PM CDT MON JUL 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
WESTERN KANSAS DURING THE LATE AFTERNOON AND MAY IMPACT PORTIONS
OF NORTHERN KANSAS BY EARLY EVENING. THE PRIMARY HAZARDS WOULD BE
DAMAGING WINDS AND LARGE HAIL. AN ISOLATED TORNADO CANNOT BE RULED
OUT.

LATER THIS EVENING...A COMPLEX OF SEVERE THUNDERSTORMS IS EXPECTED TO
DEVELOP OVER CENTRAL NEBRASKA AND TRACK SOUTHEAST INTO NORTHEAST
AND EAST CENTRAL KANSAS LATER THIS EVENING INTO THE OVERNIGHT
PERIOD. THE PRIMARY THREATS ARE DAMAGING WINDS AND LARGE HAIL.
CANNOT RULE OUT THE POTENTIAL FOR A FEW TORNADOES...ESPECIALLY NEAR
THE KANSAS NEBRASKA BORDER THIS EVENING. LOCALLY HEAVY RAINFALL
AND FLOODING ARE POSSIBLE...ESPECIALLY ACROSS AREAS NORTH OF
INTERSTATE 70 AND EAST OF HIGHWAY 75.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORM ACROSS EAST
CENTRAL KANSAS TUESDAY MORNING. THUNDERSTORM CHANCES RETURN
ACROSS THE AREA LATE WEDNESDAY NIGHT INTO EARLY FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON NORTH OF
INTERSTATE 70...BECOMING LIKELY ACROSS THE OUTLOOK AREA THIS EVENING.

In the hours before

Local storm report, Jul 7, 9:46 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
946 PM CDT MON JUL 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0943 PM     TSTM WND GST     4 NNE BREMEN            39.95N 96.75W
07/07/2014  M42 MPH          MARSHALL           KS   TRAINED SPOTTER

            MEASURED WIND GUST OF 42MPH WITH HEAVY RAIN AND
            THUNDER/LIGHTNING

&&

BDRAKE
Special weather statement, Jul 7, 10:02 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1002 PM CDT MON JUL 7 2014

KSZ026-039-040-055-080330-
DOUGLAS-JEFFERSON-OSAGE-SHAWNEE-
1002 PM CDT MON JUL 7 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SHAWNEE...NORTHEASTERN
OSAGE...SOUTHERN JEFFERSON AND NORTHERN DOUGLAS COUNTIES...

THROUGH 1030 PM CDT...A LINE OF THUNDERSTORMS WILL MOVE SOUTHEAST AT
35 MPH ACROSS PORTIONS OF SOUTHERN SHAWNEE...NORTHEASTERN OSAGE...
SOUTHERN JEFFERSON AND NORTHERN DOUGLAS COUNTIES. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THESE STORMS ARE CAPABLE OF PRODUCING
STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN. SOME LOCATIONS THAT
COULD BE AFFECTED INCLUDE LECOMPTON...EXTREME SOUTH CENTRAL TOPEKA...
BERRYTON...WILLIAMSTOWN...LAWRENCE AIRPORT...RICHLAND...LAWRENCE...
CLINTON LAKE...CLINTON...OVERBROOK...LONE STAR AND EUDORA.

MOTORISTS ALONG THE KANSAS TURNPIKE BETWEEN MILE MARKERS 169 AND 205
COULD ALSO BE AFFECTED.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT UNTIL 1 AM.

&&

LAT...LON 3893 9511 3877 9558 3898 9593 3913 9555
      3935 9517 3897 9518 3898 9516 3897 9513
      3898 9511 3896 9509 3898 9509 3899 9507
      3898 9505 3896 9505
TIME...MOT...LOC 0302Z 299DEG 29KT 3926 9515 3907 9545
          3894 9581

HENNECKE
Local storm report, Jul 7, 10:04 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1004 PM CDT MON JUL 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0951 PM     TSTM WND GST     4 SSW BAILEYVILLE       39.79N 96.21W
07/07/2014  E65 MPH          NEMAHA             KS   TRAINED SPOTTER

&&

JW
Local storm report, Jul 7, 10:07 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1007 PM CDT MON JUL 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0948 PM     TSTM WND GST     3 WNW CLYDE             39.61N 97.44W
07/07/2014  E45 MPH          CLOUD              KS   TRAINED SPOTTER

            ESTIMATED WIND 40-45MPH

&&

BDRAKE
Local storm report, Jul 7, 10:08 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1008 PM CDT MON JUL 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0948 PM     HAIL             WNW CLYDE               39.59N 97.40W
07/07/2014  E0.88 INCH       CLOUD              KS   TRAINED SPOTTER

&&

BDRAKE
Local storm report, Jul 7, 10:12 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1012 PM CDT MON JUL 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1001 PM     TSTM WND GST     5 E OLSBURG             39.43N 96.52W
07/07/2014  E70 MPH          POTTAWATOMIE       KS   EMERGENCY MNGR

            70 MPH WINDS AND MANY SMALL TREE BRANCHES LITTERING THE
            ROAD NEAR THE JUNCTION OF KANSAS HIGHWAYS 16 AND 13.

&&

JW

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 8:19 PM CDTSevere Thunderstorm WarningTOPClay, Cloud, Dickinson, Ottawa41 min
Jul 7, 8:37 PM CDTSevere Thunderstorm WarningTOPClay, Riley38 min
Jul 7, 8:53 PM CDTSevere Thunderstorm WarningTOPClay, Geary, Riley24 min
Jul 7, 9:02 PM CDTSevere Thunderstorm WarningTOPPottawatomie, Riley, Wabaunsee28 min
Jul 7, 9:11 PM CDTSevere Thunderstorm WarningTOPMarshall, Republic, Washington49 min
Jul 7, 9:12 PM CDTSevere Thunderstorm WarningTOPPottawatomie, Riley19 min
Jul 7, 9:18 PM CDTSevere Thunderstorm WarningTOPBrown42 min
Jul 7, 9:30 PM CDTSevere Thunderstorm WarningTOPPottawatomie, Shawnee, Wabaunsee30 min
Jul 7, 9:31 PM CDTSevere Thunderstorm WarningTOPBrown, Jackson44 min
Jul 7, 9:35 PM CDTSevere Thunderstorm WarningTOPClay, Cloud, Marshall, Riley, Washington40 min
Jul 7, 9:37 PM CDTSevere Thunderstorm WarningTOPPottawatomie38 min
Jul 7, 9:45 PM CDTSevere Thunderstorm WarningTOPMarshall, Nemaha36 min
Jul 7, 10:02 PM CDTSpecial Weather StatementTOPDouglas, Shawnee28 min
Jul 7, 10:07 PM CDTSevere Thunderstorm WarningTOPPottawatomie, Riley, Wabaunsee38 min
Jul 7, 10:11 PM CDTSevere Thunderstorm WarningTOPDouglas, Jackson, Jefferson, Shawnee49 min
Jul 7, 10:16 PM CDTSevere Thunderstorm WarningTOPClay, Geary, Riley29 min
Jul 7, 10:32 PM CDTSevere Thunderstorm WarningTOPDickinson, Geary, Morris, Pottawatomie, Riley, Wabaunsee28 min
Jul 7, 10:35 PM CDTSevere Thunderstorm WarningTOPDouglas, Lyon, Morris, Osage, Shawnee, Wabaunsee40 min
Jul 7, 10:37 PM CDTAreal Flood AdvisoryTOPBrown, Clay, Geary, Jackson, Jefferson, Marshall and 4 more3 hr
Jul 7, 10:44 PM CDTSevere Thunderstorm WarningTOPJackson, Jefferson, Marshall, Pottawatomie, Riley, Shawnee and 1 more46 min
Jul 7, 10:48 PM CDTSevere Thunderstorm WarningTOPDouglas, Franklin, Osage27 min
Jul 7, 10:57 PM CDTSevere Thunderstorm WarningTOPCoffey, Geary, Lyon, Morris, Osage, Wabaunsee33 min
Jul 7, 10:58 PM CDTSevere Thunderstorm WarningTOPGeary, Pottawatomie, Riley, Shawnee, Wabaunsee47 min
Jul 7, 11:14 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey, Douglas, Franklin, Osage46 min
Jul 7, 11:22 PM CDTAreal Flood AdvisoryTOPDouglas, Franklin, Jefferson, Lyon, Osage, Shawnee and 1 more113 min
Jul 7, 11:28 PM CDTSevere Thunderstorm WarningTOPCoffey, Lyon, Morris, Osage, Wabaunsee24 min
Jul 7, 11:54 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey, Franklin, Osage51 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.